Skip to content


Sally’s Story

This is my story with Amiodarone. This happened in March, 2015. I was a 68 year old in good health. The strongest medication I took was Allegra for my seasonal allergies. Just want to make it clear that I had no other complications involved with what happened to me.

I went to the ER because I thought I had the flu / sinus infection (which I did have) and my heart rate was 188. They couldn’t believe that I was walking around and said that I had A-Fib. They started hooking me up with several different medications, then admitted me into the hospital. The next morning when 3 nurses and my Cardiologist who was at the end of my bed were talking about discharging me, I went into Heart Failure. I was very lucky that I was in the hospital when is happened because they said that I wouldn’t have made it if I was home. They then moved me to the ICU. They did a Cardioversion on me (it lasted 12 hours) and started the Amiodarone IV drip. I don’t remember a whole lot during this time. I do remember that it was 3:00 AM and I was complaining that I couldn’t sleep. Then the light outside of my room went off and the “crash cart” came into my room with several nurses and doctors. Then I passed out and was flat lining. The cause was Amiodarone which is very commonly used for A-fib, only I am allergic to it and caused me to go into a very dangerous rhythm (266 beats/min) which was “lethal” as the doctors put it. This heart rhythm is called: Torsades de pointes and is usually not sustained and terminates spontaneously but frequently recurs unless the underlying cause is corrected. Torsades de pointes may degenerate into sustained ventricular tachycardia or ventricular fibrillation. Torsades is a life-threatening arrhythmia and may present as sudden cardiac death in patients with structurally normal hearts……….. From there they had to get me off the Amiodarone. My kidneys were failing and my liver went into shock. It was very scary. This is a side effect that is not talked about. I spent 2 weeks in the ICU, they were afraid to let me go home. They did one more Cardioversion before I left the hospital (it lasted 6 days). The head of the ICU kept saying that I was his favorite patient…I think it was because I survived being on Amiodarone.

I now need to wear a Medical Alert ID that says I am allergic to Amiodarone. My Cardiologist told me that in an emergency (ie calling 911)
this is the first drug that they give you if they know that you have A-Fib.
On my records it states “severely allergic” to Amiodarone.

Since this all happened I have had a FIRM Ablation and I will find out in September if it was successful or not…..so far so good.

People should be aware of the dangers of this drug. I was just lucky that I survived being on it.
Thanks for reading my story…. I hope this will help someone.

Just glad to be here!!